Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have a hamstring injury. MRI report came normal. Reason for the stiffness and pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hello! I need answers because I have an injury that I have dealt with with for years. I am a dancer and as I am sure you know, dancers kick and do splits quite often. For me to have a hamstring injury, is very frustrating. I have done physical therapy, whcih did not help. I have done massage therapy, which also did not help. I have also gotten an MRI that showed nothing. No sign of a pull, tear, just absolutely nothing. I can walk and run without pain in the back of my thigh (underneath the butt) but as soon as I attempt to stretch, kick, or do a split, I immediately have a sharp (sometimes dull) pain. The source of the pain is hard to detect because it doesn't occur in just one particular spot. The pain is generally in the back of my thigh, underneath the buttocks (or ischial tuberosity) but I also feel pain toward the outer part of the thigh (this is my left leg by the way). The pain starts at the short head of the biceps femoris muscle and goes up along that area up to my butt. I put ice on it, heat from time to time, I stretch lightly, I give it a break weeks at a time, and though it has gotten significantly better over the years, it is still not where it should be. In about 2 months, I will be trying out for a dance team and there is no way I can make it with this pain. There have been times where I can kick without pain, but 5 minutes later it's back to being stiff which is frustrating. I get my hopes up thinking that the pain is gone, just for stiffness and pain to come back literally 5 minutes later if I am inactive. Please help me find out what I should do. I have been told that i should do the cortisone shots but I know there must be a cure.
Posted Mon, 11 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the question,
what you describe is a tendinopathy, which generally arises in athletes and other sports person, due to over use of particular tendons. Why it occurs in some people earlier than occurs, or why it occurs in others and spare others, practicing same sports type with similar characteristics, is not yet understand.
However, there is usually a chronic inflammation of this tendon. Since the tendon transfers tension, it leads to pain when you move.
Treatment of this condition, I must admit, is at times very difficult to achieve within a short period of time, and usually involves a mix of practices, using drugs and other activities. The main drugs used range from simple analgesics, response to the drugs. Ice parks are used in some cases.
When pain is resistant to these measures, specific injections of corticosteroids might be one of the commonest means used with a greater degree of success in managing such pains. These injections when given might require patient is monitored for a long time, at times up till 14 months. Special exercises called eccentric exercises are usually done by a physiotherapist and might help.
Treatment takes time and deserves maximum cooperation between you and your doctor. You might have to accept injections of those steroids for that might be one the only rare effective means of alleviating the pain. Treatment for success might take some time. Consulting your orthopedic surgeon/knee specialist and a physiotherapist are compelling.
Wishing you the best of health. Feel free asking further questions in case you deem some clarifications as necessary,
Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor